Theory of multilayered anisotropic shells based on an asymptotic variational formulation

Jiann Quo Tarn, Yung Ming Wang, Shi Horng Chang

Research output: Contribution to journalArticlepeer-review


A general theory for multilayered anisotropic elastic shells is developed in an asymptotic variational framework of 3-D elasticity. The generic shell continuum considered is heterogeneous through the thickness. It is shown that the classical laminated shell theory based on Love's assumption arises naturally as the first-order approximation to the 3-D theory. Higher-order corrections can be determined by solving the 2-D shell equations hierarchically. The associated edge conditions at each level of approximation are derived. Various types of shells such as shells of revolution, conical shells, spherical shells, circular cylindrical shells can be treated within the context.

Original languageEnglish
Pages (from-to)173-182
Number of pages10
JournalChinese Journal of Mechanics Series A (English Edition)
Issue number4
Publication statusPublished - 1998

All Science Journal Classification (ASJC) codes

  • Engineering(all)

Fingerprint Dive into the research topics of 'Theory of multilayered anisotropic shells based on an asymptotic variational formulation'. Together they form a unique fingerprint.

Cite this